A note on universally optimal matrices and field independence of the minimum rank of a graph

Liang Hao Huang, Gerard J. Chang, Hong Gwa Yeh

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

For a simple graph G on n vertices, the minimum rank of G over a field F, written as mrF (G), is defined to be the smallest possible rank among all n × n symmetric matrices over F whose (i, j)th entry (for i ≠ j) is nonzero whenever {i, j} is an edge in G and is zero otherwise. A symmetric integer matrix A such that every off-diagonal entry is 0, 1, or - 1 is called a universally optimal matrix if, for all fields F, the rank of A over F is the minimum rank of the graph of A over F. Recently, Dealba et al. [L.M. Dealba, J. Grout, L. Hogben, R. Mikkelson, K. Rasmussen, Universally optimal matrices and field independence of the minimum rank of a graph, Electron. J. Linear Algebra 18 (2009) 403-419] initiated the study of universally optimal matrices and established field independence or dependence of minimum rank for some families of graphs. In the present paper, more results on universally optimal matrices and field independence or dependence of the minimum rank of a graph are presented, and some results of Dealba et al. [5] are improved.

Original languageEnglish
Pages (from-to)585-594
Number of pages10
JournalLinear Algebra and Its Applications
Volume433
Issue number3
DOIs
StatePublished - 1 Sep 2010

Keywords

  • Field independent
  • Graph
  • Matrix
  • Maximum nullity
  • Minimum rank
  • Rank
  • Symmetric matrix
  • Universally optimal matrix

Fingerprint

Dive into the research topics of 'A note on universally optimal matrices and field independence of the minimum rank of a graph'. Together they form a unique fingerprint.

Cite this